To the Editor: Food, medication or insect stings are the major causes of systemic allergic reactions.1 That topical agents can mimic such reactions is not commonly appreciated. I report here a systemic allergic reaction to a topical medication (initially attributed to food).
- 1. Golden DB. Patterns of anaphylaxis: acute and late phase features of allergic reactions. Novartis Found Symp 2004; 257: 101-110; discussion 110-115, 157-160, 276-285.
- 2. Perrine D, Chenu JP, Georges P, et al. Amoebicidal efficiencies of various diamidines against two strains of Acanthamoeba polyphaga. Antimicrob Agents Chemother 1995; 39: 339-342.
- 3. Revuz J, Poli F, Wechsler J, Dubertret L. [Contact dermatitis from hexamidine] [French]. Ann Dermatol Venereol 1984; 111: 805-810.
- 4. Krautheim AB, Jermann TH, Bircher AJ. Chlorhexidine anaphylaxis: case report and review of the literature. Contact Dermatitis 2004; 50: 113-116.
- 5. Guillet G, Guillet MH, Dagregorio G. Allergic contact dermatitis from natural rubber latex in atopic dermatitis and the risk of later Type I allergy. Contact Dermatitis 2005; 53: 46-51.
Publication of your online response is subject to the Medical Journal of Australia's editorial discretion. You will be notified by email within five working days should your response be accepted.